Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 109, NWS North Platte, NE

June 13, 2016Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 13, 2016, 5:58 PM MDT for Sheridan County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2016, 5:58 PM MDT (23:58 UTC)
Expired
Jun 13, 2016, 6:45 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 140 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:15 PM MDTHAIL 110 N Gordon, NEHAIL STARTED 10 MINUTES AGO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:45 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 12.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

898 
WUUS53 KLBF 132358
SVRLBF
NEC161-140045-
/O.NEW.KLBF.SV.W.0109.160613T2358Z-160614T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
558 PM MDT MON JUN 13 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 645 PM MDT

* AT 557 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
  OF WHITE CLAY...OR 11 MILES SOUTHEAST OF PINE RIDGE...MOVING NORTH AT
  25 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  HOOVER LAKE AND MOUNT MARIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4300 10208 4295 10208 4279 10234 4282 10259
      4300 10249
TIME...MOT...LOC 2357Z 198DEG 21KT 4289 10242 

HAIL...1.00IN
WIND...70MPH
 
$$

KULIK
2 follow-up statements
745 
WWUS53 KLBF 140013
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
613 PM MDT MON JUN 13 2016

NEC161-140045-
/O.CON.KLBF.SV.W.0109.000000T0000Z-160614T0045Z/
SHERIDAN NE-
613 PM MDT MON JUN 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN SHERIDAN COUNTY...

AT 613 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF BATESLAND...OR 13 MILES NORTH OF GORDON...MOVING NORTHEAST AT 30
MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
HOOVER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4300 10208 4295 10208 4288 10220 4292 10242
      4299 10240
TIME...MOT...LOC 0013Z 216DEG 26KT 4300 10219 

HAIL...1.00IN
WIND...70MPH
 
$$

KULIK
188 
WWUS53 KLBF 140038
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
638 PM MDT MON JUN 13 2016

NEC161-140048-
/O.EXP.KLBF.SV.W.0109.000000T0000Z-160614T0045Z/
SHERIDAN NE-
638 PM MDT MON JUN 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN COUNTY
WILL EXPIRE AT 645 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4300 10208 4295 10208 4288 10220 4292 10242
      4299 10240
TIME...MOT...LOC 0034Z 198DEG 21KT 4300 10219 

$$

KULIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 5:10 PM MDT, 48 minutes earlier.

Area forecast discussion, Jun 13, 5:10 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
610 PM CDT MON JUN 13 2016

.SYNOPSIS...
Issued at 300 PM CDT Mon Jun 13 2016

At H5 large closed low over the northeast CONUS. Wave across
the great basin as seen in IR. Ridging into the Great Lakes with
trough underneath the ridge centered over ARKALATEX. Closed low
over the Gulf of Alaska.

&&

.UPDATE...
Issued at 606 PM CDT Mon Jun 13 2016

At 6 p.m. CDT showers were developing along a surface boundary
in the northwest sandhills. Instability will estend along and
north of an axis from Rushville to Mullen and Tryon. The strongest
storm is located north into northern Oglala Lakota County in South
Dakota. However convection is expected to further develop along
the boundary into the northwest sandhills in the next hour where
Cherry, Grant, Hooker, Thomas, Arthur, McPherson and Logan county
were added to Severe Thunderstorm Watch number 249 that is valid
until 9 p.m. CDT/ 8 p.m. MDT.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM CDT Mon Jun 13 2016

The main forecast challenge over the next 24 hours is with the
severe thunderstorm potential associated with a potent shortwave and
a surface low over the Rockies.

This evening and tonight... Environment is favorable for convective
development and maintenance over western and central Nebraska.
Sufficient moisture remains across the area as shown by dew points
in the mid 60s and 1"+ PWAT. With late morning and early afternoon
sunshine, much of western Nebraska warmed into the 80s. MUCAPE of
nearly 2000j/kg was measured with the 18z LBF raob, LI of -6, and
mid level lapse rates near 7c/km. RAP, HRRR, and NSSL WRF maintain
those values through the evening. Deep layer shear is expected to
increase through the evening with the arrival of the shortwave and
PV anomaly, greatly increasing the forcing. With low level shear
lacking, the tornado threat is marginal, and convective mode will
likely transition from early supercells over Wyoming and Colorado to
bow echoes and clusters over Nebraska. The threat is non-zero,
however, with boundaries lying across the area and in case
supercells persist into the western part of the forecast area.
Convective allowing model solutions agree on bringing the strongest
convection through the panhandle and far southwest around 00z, from
KVTN to KLBF around 03z, and north central Neb through 06z. NAM
showing strong pressure rises with the PV and 30-40kts at H85 with
the LLJ over the Sandhills, which could add to the severe wind
threat. Given the likelihood of linear or cluster mode, trailing
rain with embedded thunder should persist into the overnight hours.
Toyed with a Flash Flood Watch across the far south, mainly Chase
and Hayes counties. Given the sporadic nature of heavy rain on
Sunday and the flash flood guidance still around 2"/3hr, decided
against issuance. Although qpf is higher over a broader area,
training storms does not appear as likely.

Tuesday... Remnant convective activity should be confined to central
Nebraska after 12z. Drier air moves into the far west through the
morning, and downslope flow at H85 should help with clearing the
panhandle and southwest Neb out. Low/mid level lift continues over
north central during the afternoon, and with the proximity of the
shortwave and sfc low, kept chc pops generally east of ANW to BBW.
Any convection could be on the strong side as thunder parameters
still showing decent deep layer shear, CAPE around 1500j/kg, and
negative LIs. Bumped max temps up a degree or so west of that line
to account for WAA, downslope flow, and clearing.

.LONG TERM...(Tuesday night through Monday)
Issued at 300 PM CDT Mon Jun 13 2016

Mid and long term solutions all in good agreement with 500mb wave
shearing out through the Dakotas and a ridge building back into
the northern plains with heat returning and very little in the way
of precipitation through the extended as most support well into
Canada. Precipitation should have ended for north Central Nebraska
through the day on Tuesday with clearing skies Tuesday night. Lows
in the50s and 60s. Wednesday breezy southeast flow good warm air
advection highs in the 90s. Strong upper high continues to build
into the desert southwest with upper ridge through the northern
plains well into central Canada...deep trough over the Atlantic
seaboard and closed upper low moving into the Pacific Northwest
responsible for sharpening the ridge. Late week into the weekend
several upper level waves to move around the high into the central
plains bringing chances for thunderstorms to southern fringe of
forecast area. Very strong cap in place and will hold off on
precip. Highs in the 90s and lows in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1229 PM CDT Mon Jun 13 2016

MID LEVEL CLOUD COVER OVER NORTH CENTRAL NEBRASKA WILL CONTINUE TO
SLOWLY BREAK UP THIS AFTERNOON. THUNDERSTORMS WILL DEVELOP IN THE
NEBRASKA PANHANDLE THIS AFTERNOON AND MOVE EAST THROUGH THE
EVENING AND NIGHTTIME HOURS...IMPACTING KLBF AND KVTN GENERALLY
AROUND 03Z. THESE STORMS WILL BE CAPABLE OF VERY HEAVY RAIN AND
STRONG WINDS. REMNANT SHOWERS ARE POSSIBLE TUESDAY MORNING ACROSS
CENTRAL NEBRASKA WHILE CLEARING IS UNDERWAY FARTHER WEST.

&&

.HYDROLOGY...
Issued at 300 PM CDT Mon Jun 13 2016

Minor flooding continues along the North Platte River near
Lewellen and upstream of Lake McConaughy. The gauge at North Platte
continues to read moderate flood stage. Flooding is a result of
increased releases from reservoirs in Wyoming...as well as increased
releases from Lake McConaughy. Flooding is expected to continue
through June. Elevated levels are present on the North Platte River
near Lisco due to recent rainfall, South Platte River at Roscoe and
North Platte, and the Platte River near Brady.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

UPDATE...Keck
SYNOPSIS...Power
SHORT TERM...Snively
LONG TERM...Power
AVIATION...Snively
HYDROLOGY...Snively
Hazardous weather outlook, Jun 13, 5:16 PM MDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT MON JUN 13 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-142330-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
616 PM CDT MON JUN 13 2016 /516 PM MDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING. THE
GREATEST RISK IS SOUTHWEST OF A LINE FROM CODY TO BROWNLEE AND
BROKEN BOW. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE
HAIL...AND HEAVY.  HOWEVER...A TORNADO CANNOT BE RULED
OUT THIS EVENING.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN
ON THE NORTH PLATTE RIVER NEAR LISCO...THE SOUTH PLATTE RIVER
FROM ROSCOE TO NORTH PLATTE...AND THE PLATTE RIVER NEAR BRADY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL
NEBRASKA TUESDAY AFTERNOON AND EVENING. A MARGINAL RISK OF SEVERE
WEATHER EXISTS FROM VALENTINE TO BROKEN BOW AND AREAS EAST...WITH
LARGE HAIL AND STRONG WINDS THE MAIN THREATS.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN
ON THE NORTH PLATTE RIVER NEAR LISCO...THE SOUTH PLATTE RIVER
FROM ROSCOE TO NORTH PLATTE...AND THE PLATTE RIVER NEAR BRADY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
TONIGHT...ESPECIALLY WEST OF U.S. HIGHWAY 83.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:11 AM MDTSpecial Weather StatementLBFFrontier, Hayes, Lincoln94 min
Jun 13, 12:48 AM MDTSpecial Weather StatementLBFFrontier42 min
Jun 13, 1:58 AM MDTSpecial Weather StatementLBFBoyd47 min
Jun 13, 2:11 AM MDTSpecial Weather StatementLBFCherry49 min
Jun 13, 5:52 AM MDTSpecial Weather StatementLBFBoyd38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.